Illinois, 2003

Winter Weather in Illinois, December 13 to 14, 2003

December 13 to 14, 2003 · NWS PAH · 6 events in 6 counties and zones

One to three inches of snow fell across parts of southern Illinois, from Mount Vernon east to the Wabash River. 5 inches.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

One to three inches of snow fell across parts of southern Illinois, from Mount Vernon east to the Wabash River. In White County, the city of Carmi reported the highest amount, which was 2.5 inches. Keensburg, in Wabash County, also reported 2.5 inches. Accumulations of one inch were reported as far south as West Frankfort (in Franklin County) and Shawneetown (in Gallatin County). Roads were snow-covered and slippery in some areas, with icy patches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 13, 7:05 AM CST, 7 hours 55 minutes earlier.

Area forecast discussion, Dec 13, 7:05 AM CST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
705 AM CST SAT DEC 13 2003

.UPDATE...
AM BECOMING INCREASINGLY CONCERNED THAT GFS MAY HAVE HIT THE NAIL ON
THE HEAD. DRY SLOT CONTINUES TO AGGRESSIVELY MOVE NORTHEAST ACROSS
ARKANSAS. PRECIP HAS ALL BUT ENDED OVER ARKANSAS. ALSO...THE
PRECIPITATION HAS HAD A VERY HARD TIME OVERCOMING THE DRY AIR IN
PLACE IN THE LOW LEVELS. THE MODELS ARE CONSISTENT IN THAT BY THE
TIME THE LOW LEVELS MOISTEN UP...THE MID AND UPPER LEVELS ARE
ALREADY DRYING OUT. LOOKS LIKE THE MAIN THRUST OF WINTRY
PRECIPITATION OVER SOUTHWEST MISSOURI IS JUST AHEAD OF THE MID TROP
CIRCULATION. AND ALL INDICATIONS ARE THAT THE BEST QPF WILL LIKELY
ACCUMULATE ALONG AND JUST AHEAD OF THAT TRACK...AND TO OUR SOUTH
WITH CONVECTION FROM SW TN INTO MISSISSIPPI. AM GOING TO GO OVER THE
GRIDS...AND CONSIDER REDUCING OUR WINTRY PRECIP ACCUMULATION TOTALS.
WAS HESITANT TO DO THAT WITH THE PREVIOUS PACKAGE...SINCE IT WOULD
HAVE BEEN A MAJOR CHANGE. BUT AS WE CONTINUE TO MONITOR REGIONAL
RADAR AND SATELLITE TRENDS...IT IS BECOMING MORE APPARENT THAT WE
MAY MISS OUT ON MUCH IN THE WAY OF ACCUMULATION. ZFP/GRID UPDATES
COMING OUT SHORTLY. WE WILL LEAVE THE ADVISORY GOING FOR SE MO...AND
ADJUST THE ACCUMULATIONS DOWNWARD AND ACCORDINGLY.

&&

.PREVIOUS DISCUSSION...
REGIONAL RADAR MOSAIC SHOWS WIDESPREAD AREA OF MAINLY SNOW OVER
SOUTHERN MISSOURI INTO NORTHERN ARKANSAS. LARGE AREA OF CONVECTION
FURTHER SOUTH OVER THE GULF COAST REGION. UPPER LOW SEEN ON WVAPOR
SPINNING OVER NRN OK...SRN KS...WITH PRECIP WRAPPED AROUND THE
CENTER.

00 UTC GFS REALLY PLAYS DOWN THE SNOW ACCUM POTENTIAL FOR OUR AREA.
IT WAS TRENDING TOWARD WHAT IS PLAYING OUT TO OUR WEST. DRY SLOT
HAS PUSHED ACROSS WESTERN 1/2 OF ARKANSAS...AND WAS HEADING TOWARD
NRN ARKANSAS. ALSO...LEADING EDGE OF SNOW WAS TRYING TO OVERCOME DRY
AIR IN PLACE OVER OUR FA...SLOWING ONSET. 06Z MESOETA IS A LITTLE
MORE ROBUST WITH SNOWFALL AMOUNTS. FOR NOW...WILL CONTINUE WITH THE
SAME GENERAL TREND AS THE PREVIOUS FORECAST...BUT WILL TREND DOWN
ACTUAL ACCUMULATIONS...SINCE THE DRY SLOT SEEMS TO BE MAKING A
B-LINE FOR OUR FA. NEVER THE LESS...ACCUMULATIONS EXPECTED. SOME
MIXED PRECIP EXPECTED OVER SOUTHERN PORTIONS OF THE FA...AS
SOUNDINGS SHOW LOW TROP WARMING EVER SO SLIGHTLY THROUGH THE DAY.
WILL GO WITH A MIX OF -RA/IP/SN...WITH MORE LIQUID OVER THE
PENNYRILE REGION OVER WESTERN KENTUCKY. AS FAR AS ACCUMULATIONS...
WILL GO 1 TO 2 NORTH...WITH SOME 3 OR 4 INCH AMOUNTS POSSIBLE OVER
SE MO... AND 1 INCH OR SO OVER WESTERN KENTUCKY...LESS TO TOWARD THE
TENNESSEE BORDER.

WE WERE DEBATING ON WHETHER OR NOT TO GO ADVISORY OVER SRN IL INTO
SW IN...FOR 1 TO 2 INCHES...SINCE THIS WILL BE THE FIRST ACCUM FOR
SOME AREAS. AT THIS TIME...CONFIDENCE ON HOW THIS WILL PLAY OUT NOT
HIGH ENOUGH YET TO GO WITH AN ADVISORY. WILL HAVE AN ADVISORY FOR
PORTIONS OF SE MO...WHERE MODELS HAVE CONSISTENTLY SHOWED ACCUM OF
CONSEQUENCE IS MORE LIKELY.

LIGHT PRECIP IS EXPECTED TO CONTINUE TONIGHT...BUT NOT AMOUNT TO
MUCH AS MID TROP CONTINUES TO DRY. STILL LOOKING FOR CLOUDS TO
DECREASE ON SUNDAY AS WELL...WITH SOME FLURRIES POSSIBLE OVER
EASTERN SECTIONS OF THE FA IN THE MORNING. THE FORECAST GRIDS WERE
LEFT AS IS AFTER SUNDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES
KY...NONE.
MO...WINTER WEATHER ADVISORY TODAY WEST OF A JACKSON TO DEXTER LINE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Dec 13, 11:24 AM CST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1124 AM CST SAT DEC 13 2003

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-141100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
1124 AM CST SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THROUGH THE AFTERNOON HOURS...SNOW WILL BECOME STEADIER AND MORE
WIDESPREAD ACROSS SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND
NORTHWEST KENTUCKY. SNOW ACCUMULATIONS BY LATE THIS EVENING WILL BE
FROM ONE TO TWO INCHES IN THOSE AREAS. REFER TO THE NATIONAL WEATHER
SERVICE WINTER WEATHER ADVISORY /SDFWSWPAH/ FOR ADDITIONAL
INFORMATION. OVER SOUTHEAST MISSOURI...UP TO TWO INCHES OF SNOW MAY
FALL NORTH AND WEST OF POPLAR BLUFF...BEFORE TAPERING OFF LATE THIS
AFTERNOON.

OVER EXTREME SOUTHEAST MISSOURI AND MOST OF WESTERN
KENTUCKY...OCCASIONAL SLEET AND SNOW COULD BE MIXED WITH RAIN AT
TIMES. ACCUMULATIONS UP TO AN INCH ARE POSSIBLE...MAINLY ON GRASSY
AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL TODAY AND TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Edwards

When
December 13, 3:00 PM CST to December 14, 1:00 AM CST
Where
Edwards forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Winter Weather, Gallatin

When
December 13, 3:00 PM CST to December 14, 1:00 AM CST
Where
Gallatin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
December 13, 3:00 PM CST to December 14, 1:00 AM CST
Where
Jefferson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Weather, Wabash

When
December 13, 3:00 PM CST to December 14, 1:00 AM CST
Where
Wabash forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
December 13, 3:00 PM CST to December 14, 1:00 AM CST
Where
Wayne forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, White

When
December 13, 3:00 PM CST to December 14, 1:00 AM CST
Where
White forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331564, 5331565, 5336654, 5336655, 5336656, 5336657.